Minnesota, 2022

Tornado and Hail in Minnesota, May 30, 2022

May 30, 2022 · NWS ABR · 6 events in 2 counties and zones

Supercell storms in northeast South Dakota moved into west central Minnesota during the mid-day hours, producing an EF1 tornado by Artichoke Lake, ping pong sized hail in rural Traverse county and winds of 60 mph near Graceville. 42 inches in Browns Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Supercell storms in northeast South Dakota moved into west central Minnesota during the mid-day hours, producing an EF1 tornado by Artichoke Lake, ping pong sized hail in rural Traverse county and winds of 60 mph near Graceville. Heavy rain was also associated with the system with COOP observers measuring 3.78 inches in Wheaton and 2.42 inches in Browns Valley. The heavy rain associated with this system produced flooding in rural areas of Big Stone and Traverse counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 12:44 PM CST, 1 minute earlier.

Area forecast discussion, May 30, 12:44 PM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022

.UPDATE...
Issued at 133 PM CDT Mon May 30 2022

The aviation discussion below has been updated for the 18Z TAFS.

Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.

UPDATE Issued at 629 AM CDT Mon May 30 2022

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022

The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.

Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.

The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022

Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
     019>023.

MN...None.
&&

UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...Vipond
Hazardous weather outlook, May 30, 3:40 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, May 30, 11:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 W HAYTI               44.66N 97.27W
05/30/2022  E0.70 INCH       HAMLIN             SD   TRAINED SPOTTER

            RADAR ESTIMATED TIME.

&&

SD
Local storm report, May 30, 11:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 WNW LAKE NORDEN       44.60N 97.26W
05/30/2022  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 12:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
127 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             HAZEL                   44.76N 97.38W
05/30/2022  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD

The radar

The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Big Stone

When
May 30, 12:45 PM CST
Where
Big Stone County, 6.02 mi NE of Ortonville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.360, -96.330

Hail, Big Stone

When
May 30, 12:56 PM CST
Where
Big Stone County, 0.84 mi NE of Johnson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.590, -96.290

Hail, Traverse

When
May 30, 2:07 PM CST
Where
Traverse County, 8.33 mi E of Collis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.630, -96.260

Thunderstorm Wind, Big Stone

When
May 30, 2:20 PM CST
Where
Big Stone County, 2.98 mi WSW of Graceville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -96.490

Hail, Traverse

When
May 30, 2:25 PM CST
Where
Traverse County, 5.7 mi WSW of Dumont
Measured
0.88 in hail
Reported by
Public
Coordinates
45.690, -96.540

Tornado, Big Stone

When
May 30, 2:36 PM CST to 2:38 PM CST
Where
Big Stone County, 4.89 mi NNE of Correll to 4.67 mi S of Artichoke
Rating
EF1
Path length
2.4 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
45.298, -96.144

A storm chaser documented the brief tornado touchdown. Two farmsteads were damaged. The first farm was located near 410th St and 590th Ave. This farm exhibited a clear track through trees on the property, the house had shingle damage and damage occurred to small outbuildings. Roughly three quarters of a mile to the north, near 400th St, the second property was damaged. This property had a grain bin swept off the base, complete destruction of machine shed, shingle damage to the home and a clear path of mangled trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026114, 1026115, 1026116, 1026118, 1026117, 1027844.